Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Goodland, KS

June 26, 2017Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 5:09 PM CDT for Sheridan County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 5:09 PM CDT (22:09 UTC)
Expired
Jun 26, 2017, 6:00 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:12 PM CDTHAIL 0.889 Wnw Hoxie, KSLOTS OF NICKEL HAIL WEST OF HOXIE FEED YARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS53 KGLD 262209
SVRGLD
KSC179-262300-
/O.NEW.KGLD.SV.W.0154.170626T2209Z-170626T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
509 PM CDT MON JUN 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sheridan County in northwestern Kansas...

* Until 600 PM CDT

* At 509 PM CDT, a severe thunderstorm was located 6 miles west of
  Hoxie, moving south at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hoxie, Grinnell, Angelus and Seguin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10072 3943 10067 3943 10044 3913 10039
TIME...MOT...LOC 2209Z 359DEG 20KT 3936 10056 

HAIL...1.50IN
WIND...60MPH
 
$$

Buller
2 follow-up statements
434 
WWUS53 KGLD 262224
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
524 PM CDT MON JUN 26 2017

KSC179-262300-
/O.CON.KGLD.SV.W.0154.000000T0000Z-170626T2300Z/
Sheridan KS-
524 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

At 521 PM CDT, a severe thunderstorm was located 7 miles southwest of
Hoxie, moving south at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. at 413 pm mdt, a trained spotter reported 
         a large amount of nickel size hail. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Hoxie, Grinnell, Angelus and Seguin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10072 3943 10067 3943 10044 3913 10039
TIME...MOT...LOC 2221Z 358DEG 18KT 3930 10056 

HAIL...1.50IN
WIND...60MPH
 
$$

Buller
571 
WWUS53 KGLD 262240
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
540 PM CDT MON JUN 26 2017

KSC179-262300-
/O.CON.KGLD.SV.W.0154.000000T0000Z-170626T2300Z/
Sheridan KS-
540 PM CDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN SHERIDAN COUNTY...

At 540 PM CDT, a severe thunderstorm was located near Grinnell,
moving south at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Grinnell, Angelus and Seguin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10072 3943 10067 3936 10045 3913 10049
TIME...MOT...LOC 2240Z 001DEG 21KT 3918 10062 

HAIL...1.50IN
WIND...60MPH
 
$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:14 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 26, 4:14 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
314 PM MDT Mon Jun 26 2017

.UPDATE...
Issued at 313 PM MDT Mon Jun 26 2017

Updated forecast to add the convective watch for severe
thunderstorms across the forecast area.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 201 PM MDT Mon Jun 26 2017

Across the Tri State region this afternoon...mainly mostly sunny
skies with some mostly cloudy due to trw moving thru...albeit
scattered in nature at this time. Temperatures are currently ranging
in the upper 70s up to 90F in a few spots...with light/variable
winds.

For the rest of the afternoon into the evening/overnight
period...scattered thunderstorms are expected to develop and move
thru the region. Some of these will become severe with heavy
rainfall...1 to 2 inch hail...and strong winds. With upper ridge in
place and very little surface flow...storms will move slowly and may
cause potential flooding conditions. These storms will begin to wane
as the evening hours progress with loss of instability. Boundary
over the region will shift thru the region during this time. Do
expect temps to drop into the mid and upper 50s with skies going
partly cloudy and winds go ESE.

Going into Tuesday...upper ridge in place over the Plains
region...with a strong surface gradient setting up with low pressure
west...and a surface ridge east. By the afternoon hrs...gusts could
shift upwards into the 40-50 mph range. With this setup...increased
instability on strong WAA with bring temps into the low 90s. This
increase in instability will give chance for increased trw
probability. From the SPC...the CWA is currently split between
Marginal and Slight Risk for severe wx. Models currently have precip
shifting from west to east thru the day...with best chances right
now for the afternoon hrs to start...and windy conditions by midday
at the latest.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM MDT Mon Jun 26 2017

An active period of weather is expected during the entire extended
period. Starting off Tuesday night, there is a fairly zonal upper
level flow pattern but chances for severe weather are present due to
a shortwave trough that is expected to move over the region. This is
essentially the same pattern that will occur on Wednesday as well.
Both days have favorable CAPEs and bulk shear. Wednesday shows to
have more shear coverage over the region.

Thursday brings another day for severe weather. The upper level
pattern brings a trough over the region, as well as a shortwave that
will initiate storm development. As of current guidance, Thursday
has the best potential for more widespread storm coverage.

The remainder of the period, Friday through Monday, brings continued
storm chances. The trough that moves over the CWA on Thursday will
exit the area by Saturday afternoon. Then upper level west,
northwest flow will dominate over the region. Shortwave troughs each
day will help with storm initation. Late Sunday night brings a small
trough over the region. This trough will be the starter of storms
that night. The trough will quickly move east and be out of the area
by Monday.

Temperatures during the period will be in the 80s, with Friday
seeing some upper 70s to mid 80s due to a cold frontal passage
Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1111 AM MDT Mon Jun 26 2017

For KGLD...VFR conditions thru the forecast period w/ a scattered
low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around
10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday
160@40kts.

For KMCK...VFR conditions thru the forecast period w/ a scattered
to broken low/mid cloud mix. Winds...light/variable thru
1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE
5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...JN
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jun 26, 10:41 AM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 AM MDT Mon Jun 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible early this afternoon through
tonight. One or two severe storms are possible with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Severe thunderstorms will be possible each afternoon Tuesday through
Thursday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Local storm report, Jun 26, 3:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 E EDMOND              39.63N 99.76W
06/26/2017  E1.25 INCH       NORTON             KS   PUBLIC

&&

CLT
Local storm report, Jun 26, 3:57 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             9 N WILD HORSE          38.95N 103.00W
06/26/2017  M1.75 INCH       CHEYENNE           CO   TRAINED SPOTTER

            A LOT OF GOLFBALL HAIL. BROKEN WINDOWS ON NORTH SIDE OF
            HOUSE.

&&

CLT
Local storm report, Jun 26, 4:01 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             STRATTON NE             40.15N 101.23W
06/26/2017  E0.88 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            ESTIMATED 30 TO 40 MPH WINDS

&&

BWARREN
Local storm report, Jun 26, 4:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             3 N WRAY                40.12N 102.23W
06/26/2017  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

JN
Local storm report, Jun 26, 4:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             4 N WRAY                40.14N 102.23W
06/26/2017  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

BWARREN
Local storm report, Jun 26, 4:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             WRAY                    40.08N 102.23W
06/26/2017  E1.75 INCH       YUMA               CO   PUBLIC

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:35 PM CDTSevere Thunderstorm WarningGLDNorton40 min
Jun 26, 3:14 PM CDTSevere Thunderstorm WarningGLDGraham, Norton46 min
Jun 26, 3:51 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan39 min
Jun 26, 3:56 PM CDTSevere Thunderstorm WarningGLDGraham, Norton30 min
Jun 26, 4:15 PM CDTSevere Thunderstorm WarningGLDRawlins45 min
Jun 26, 4:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan60 min
Jun 26, 5:36 PM CDTSpecial Weather StatementGLDThomas24 min
Jun 26, 5:50 PM CDTSevere Thunderstorm WarningGLDLogan, Sheridan, Thomas40 min
Jun 26, 6:02 PM CDTTornado WarningGLDThomas29 min
Jun 26, 6:09 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan33 min
Jun 26, 6:23 PM CDTTornado WarningGLDGove, Logan, Thomas37 min
Jun 26, 6:51 PM CDTTornado WarningGLDGove, Logan24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.